What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 6, 8:42 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 6, 8:42 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
942 PM EDT Mon Aug 6 2018
.UPDATE...
The NEAR TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 249 PM EDT Mon Aug 6 2018
A cold front is expected to move into the area by Tuesday or
Wednesday, eventually dissipating near the Ohio River by Thursday.
Another frontal system may affect the area towards the end of the
week and on into the weekend.
&&
.NEAR TERM /Tonight/...
Issued at 940 PM EDT Mon Aug 6 2018
Mid level vorticity lobe extending from northern Indiana
southwestward into west central Illinois resulting in quite a bit
of convection over northern Indiana back into east central
Illinois. This feature is progged to sag southeast through the
local area tonight.
Enhanced flow of 20-25 kt at 850mb off of this evening's upper
air, coupled with high instability over central Indiana into
central Illinois suggests area of convection will probably begin
sagging southeast and may back build with time. Will increase the
PoPs into the likely category over the northern zones. Will also
raise the PoPs over the southern zones later tonight, but will
keep those areas in the chance category as there is some questions
as to far south the organized convection will get. Deep layer
shear shear remains marginally favorable for severe storms over
the northern zones tonight. Heavy rainfall amounts also possible
given the moist 850mb flow feeding into the area tonight.
Previous discussion follows.
Widely scattered convection possible for the rest of the afternoon
and early evening, given attainable convective temperatures and a
highly unstable air mass. Convective organization may be limited,
however, given a lack of a focus.
Better threat for more organized convection may arrive
towards/after dark, as a mid level vorticity lobe, currently near
the Mississippi River, approches the western border zones around
070200Z. Some of the final scale models weaken this activity as it
moves into the area, but given the instability axis over the
area, the models may be weakening things too fast. Model data
suggest some enhanced flow at 850mb will linger later tonight, so
potential does exist for additional nocturnal development as the
vorticity lobe sags southeast through the area. At this time, not
sure how much activity will actually develop with the incoming mid
level feature, so will keep PoPs tonight in the chance category
for now.
Deep layer shear becomes marginally favorable for severe convection
tonight over the northern zones, although lapse rates remain rather
poor. Progged precipitable waters approach 2 inches later tonight,
so heavy rainfall amounts are possible with any organized convection.
Low level thicknesses generally support the GFS MOS guidance lows
tonight.
&&
.SHORT TERM /Tuesday through Thursday/...
Issued at 249 PM EDT Mon Aug 6 2018
Model data suggest an upper level trough, currently over the
northern Rockies and Plains, will drift southeast into the Midwest
by the middle of the week.
A cold front is expected to settle across the area on Tuesday into
Wednesday, eventually washing out near the Ohio River by Thursday as
a new front organizes over the Great Lakes. Will keep PoPs going
through Wednesday, and over the southern zones on Thursday based on
expected frontal position. At this point, can't really pick out a
more favorable period for convection, as this potential will
probably by more tied to convective outflows rather that the
position of the actual front. As a result, will tend to keep PoPs in
the chance category.
Precipitable waters remain near 2 inches through Tuesday and Tuesday
night, so heavy rainfall amounts are still possible at those times.
Increasing northwest flow aloft will tend to suppress the higher
moisture south later in the short term, so heavy rainfall threat
should diminish by Wednesday.
Progged low level thicknesses suggest the GFS MOS highs on Tuesday
may be too cool, but given expected cloud cover and convection, will
leave the highs as is for now. Rest of the periods look OK.
&&
.LONG TERM /Thursday Night through Monday/...
Issued at 206 PM EDT Mon Aug 6 2018
Daily chances for showers and storms are expected this period. The
ECMWF suggests NW flow developing aloft as a short wave drops out
of the northern plains on Friday. This leads to a broad trough in
place over the Great Lakes and Indiana...deepening through next
weekend. Warm and humid air look to remain in place across the
Ohio valley...and with this favorable forcing pattern in place
aloft...at a minimal daily diurnal showers and storms cannot be
ruled out.
Given the expected NW flow along with clouds and possible rain
showers...trended daily highs at or below the forecast builder
values.
&&
.AVIATION /Discussion for 070000Z TAF Issuance/...
Issued at 649 PM EDT Mon Aug 6 2018
VFR conditions expected through much of the period. Brief
restrictions possible in and around convection.
A broken line of convection was developing from northwest INdiana
back into central Illinois ahead of a cold front. Some
disagreement amongst hi-res guidance as to how these storms evolve
over the next several hours...but generally expect some upscale
growth as the individual cells move east with a subtle southeast
shift to the entire line. With much less shear available across
central Indiana...convection will become contingent on instability
which will begin to wane after dark. Will introduce VCTS at all
terminals from north to south through the evening...but highest
confidence in impacts will be at KLAF through the next several
hours.
Forecast confidence becomes murkier on Tuesday as the frontal
boundary slips into the region. Expect additional convection to
develop throughout the day...but plenty of uncertainty with
respect to coverage and timing of any impacts to terminals. Will
maintain VCTS mention throughout the day and add more detail with
later forecasts as confidence increases. Winds will be largely
southwest through the period...with variability in speed and
direction possible in and near convection.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...Ryan
Hazardous weather outlook, Aug 6, 3:36 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
436 PM EDT Mon Aug 6 2018
INZ021-028>031-035-036-038-043-044-071000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Tipton-
Vermillion-Parke-
Including the cities of Lafayette, Frankfort, Kokomo,
and Crawfordsville
436 PM EDT Mon Aug 6 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorm activity is possible through tonight. A few
severe storms are possible tonight.
Hazards: Main threats are frequent cloud to ground lighting,
damaging winds, and heavy rain which may lead to flooding. Secondary
threat is large hail.
Timing: Best threat for severe storms after 1000 PM EDT.
Discussion: Thunderstorm activity is expected to develop over
Illinois by early this evening. These storms may begin moving into
the area by the mid to late evening hours. A few severe storms are
possible with this activity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Thunderstorm activity is possible at times from Tuesday
through Wednesday, and also from Friday through Sunday. Isolated
strong to severe storms are possible over the entire area on
Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and
Tuesday night.
Discussion: A cold front will move through the area on Tuesday and
Wednesday. Shower and thunderstorm activity is possible near the
frontal zone. Another frontal system may affect the area towards the
end of the week, with additional chances for showers and
thunderstorms at that time.
.SPOTTER INFORMATION STATEMENT...
Severe storm spotter activation is possible tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ037-039>042-045>049-051>057-060-071000-
Boone-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Including the cities of Anderson, Muncie, Indianapolis, Terre Haute,
and Shelbyville
436 PM EDT Mon Aug 6 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorm activity is possible through tonight. Isolated
strong to severe storms are possible tonight.
Hazards: Main threats are frequent cloud to ground lighting,
damaging winds, and heavy rain which may lead to flooding. Secondary
threat is large hail.
Timing: Best threat for severe storms after 1000 PM EDT.
Discussion: Thunderstorm activity is expected to develop over
Illinois by early this evening. These storms may begin moving into
the area by the mid to late evening hours. Isolated strong to severe
are possible with this activity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Thunderstorm activity is possible at times from Tuesday
through Wednesday, and also from Friday through Sunday. Isolated
strong to severe storms are possible over the entire area on
Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and
Tuesday night.
Discussion: A cold front will move through the area on Tuesday and
Wednesday. Shower and thunderstorm activity is possible near the
frontal zone. Another frontal system may affect the area towards the
end of the week, with additional chances for showers and
thunderstorms at that time.
.SPOTTER INFORMATION STATEMENT...
Severe storm spotter activation is not anticipated at this time.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ061>065-067>072-071000-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
436 PM EDT Mon Aug 6 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorm activity is possible through tonight. Severe
storms are not expected at this time.
Hazards: Cloud to ground lightning, gusty winds, and heavy rain that
may lead to localized flooding.
Timing: Thunderstorm activity possible through tonight.
Discussion: Widely scattered thunderstorms through the mid evening
hours may increase in coverage later tonight as an upper disturbance
moves into the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Thunderstorm activity is possible at times from Tuesday
through the weekend. Isolated strong to severe storms are possible
on Tuesday. Heavy rainfall amounts are possible, mainly Tuesday and
Tuesday night.
Discussion: A cold front will move through the area on Tuesday and
Wednesday. Shower and thunderstorm activity is possible near the
frontal zone. Another frontal system may affect the area towards the
end of the week, with additional chances for showers and
thunderstorms at that time.
.SPOTTER INFORMATION STATEMENT...
Severe storm spotter activation is not anticipated at this time.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 6, 7:14 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT MON AUG 6 2018
INZ021-070100-
Carroll IN-
814 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL COUNTY UNTIL 900
PM EDT...
At 813 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Francesville to 9 miles
east of Monon to near Monticello. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms...but
the strongest part of these storms should remain north of Carroll
County.
Locations impacted include...
Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4063 8637
4062 8638 4065 8677 4066 8677 4066 8676
4067 8674 4068 8674 4068 8676 4069 8675
4070 8676 4072 8675 4073 8676 4074 8675
TIME...MOT...LOC 0013Z 267DEG 29KT 4095 8677 4082 8671 4069 8682
RyanSpecial weather statement, Aug 6, 7:47 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
847 PM EDT MON AUG 6 2018
INZ029-070130-
Tippecanoe IN-
847 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL
930 PM EDT...
At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West Lafayette and Battle Ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 8669 4052 8669 4043 8670 4048 8709
4056 8709
TIME...MOT...LOC 0047Z 271DEG 21KT 4052 8700
RyanSpecial weather statement, Aug 6, 8:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
902 PM EDT MON AUG 6 2018
INZ028-035-070130-
Fountain IN-Warren IN-
902 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN AND
NORTHERN WARREN COUNTIES UNTIL 930 PM EDT...
At 902 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williamsport, or 9 miles southeast of Talbot,
moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Williamsport, Attica, West Lebanon, Pine Village and Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4045 8744 4045 8709 4041 8709 4023 8710
4029 8753
TIME...MOT...LOC 0102Z 277DEG 24KT 4038 8738
Ryan